Alert archive / Illinois / Freeze Warnings in 2016

Freeze Warning 5, NWS St. Louis, MO

April 4, 201611 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Apr 4, 2016, 3:34 AM CDT for 11 counties in Illinois. It took effect at Apr 5, 2016, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2016, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 5, 2016, 2:00 AM CDT
Expired
Apr 5, 2016, 8:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Bond County, IL, Brown County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Macoupin County, IL, Marion County, IL, Montgomery County, IL, Pike County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 86 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2816 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS73 KLSX 040834
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT MON APR 4 2016

ILZ058>060-064-065-070-042115-
/O.NEW.KLSX.FZ.W.0005.160405T0700Z-160405T1300Z/
BOND IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-
INCLUDING THE CITIES OF...CENTRALIA...LITCHFIELD...SALEM...
VANDALIA
334 AM CDT MON APR 4 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY.

* TIMING...WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED LATE
  TONIGHT AND EARLY TUESDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES WILL BE AROUND 30 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BRITT
3 follow-up statements
655 
WWUS73 KLSX 042056
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT MON APR 4 2016

ILZ069-074-095>097-051300-
/O.EXA.KLSX.FZ.W.0005.160405T0700Z-160405T1300Z/
ADAMS IL-BROWN IL-CLINTON IL-PIKE IL-WASHINGTON IL-
INCLUDING THE CITIES OF...MOUNT STERLING...PITTSFIELD...QUINCY
356 PM CDT MON APR 4 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY.

* TIMING...WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED 
  LATE TONIGHT AND EARLY TUESDAY MORNING.

* TEMPERATURES...IN THE LOWER 30S AND UPPER 20S.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ILZ058>060-064-065-070-051300-
/O.CON.KLSX.FZ.W.0005.160405T0700Z-160405T1300Z/
BOND IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-
INCLUDING THE CITIES OF...CENTRALIA...LITCHFIELD...SALEM...
VANDALIA
356 PM CDT MON APR 4 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
TUESDAY...

* TIMING...WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED 
  LATE TONIGHT AND EARLY TUESDAY MORNING.

* TEMPERATURES...IN THE LOWER 30S AND UPPER 20S.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TILLY
298 
WWUS73 KLSX 050853
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT TUE APR 5 2016

ILZ058>060-064-065-069-070-074-095>097-051300-
/O.CON.KLSX.FZ.W.0005.000000T0000Z-160405T1300Z/
ADAMS IL-BOND IL-BROWN IL-CLINTON IL-FAYETTE IL-GREENE IL-
MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CENTRALIA...LITCHFIELD...
MOUNT STERLING...PITTSFIELD...QUINCY...SALEM...VANDALIA
353 AM CDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED
  EARLY THIS MORNING.

* TEMPERATURES...LOW TEMPERATURES THIS MORNING WILL FALL TO NEAR
  30 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BRITT
871 
WWUS73 KLSX 051247
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
747 AM CDT TUE APR 5 2016

ILZ058>060-064-065-069-070-074-095>097-051400-
/O.EXP.KLSX.FZ.W.0005.000000T0000Z-160405T1300Z/
ADAMS IL-BOND IL-BROWN IL-CLINTON IL-FAYETTE IL-GREENE IL-
MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CENTRALIA...LITCHFIELD...
MOUNT STERLING...PITTSFIELD...QUINCY...SALEM...VANDALIA
747 AM CDT TUE APR 5 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES ARE QUICKLY RISING ABOVE FREEZING THIS
MORNING...THEREFORE THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE
AT 8 AM.

$$

KANOFSKY

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 4, 3:14 AM CDT, 20 minutes earlier.

Area forecast discussion, Apr 4, 3:14 AM CDT, 20 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
314 AM CDT MON APR 4 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 313 AM CDT Mon Apr 4 2016

Cold front is currently moving through northeast Missouri and
west central Illinois. Radar is showing most of the mid-level
returns staying back over northern Missouri and southern Illinois
with very few surface reports. This is because the low levels are
very dry per the latest RAP soundings. Upper trough supplying the
ascent for the precipitation will move quickly east early this
morning causing these returns to dissipate by 12Z which is
depicted well by the experimental HRRR. So still expect today to
be mainly dry with skies turning mainly sunny by this afternoon.

Temperatures will be much cooler today with northerly winds
advecting cooler air into the area.  Highs will be below normal
today.

Britt

.LONG TERM...  (Tonight through Sunday)
Issued at 313 AM CDT Mon Apr 4 2016

Will be going with a freeze warning late tonight over south
central Illinois. The front will move well south of the area
tonight. A surface ridge will also move southeast across the area
with its axis oriented across south central Illinois into
southeast Missouri by late tonight. There will be some high clouds
beginning to spill in ahead of the next system, but think that
south central Illinois will still stay mostly clear all night
allowing for strong radiational cooling. With dewpoints staying in
the mid-upper 20s, expect this area to have overnight lows
falling to around 30, so will go with a freeze warning.

Otherwise it still looks like a weak system will pass just north
of the area on Tuesday bringing some isolated showers to northeast
Missouri and west central Illinois. Otherwise the better chance of
rain will wait until Tuesday night and Wednesday when an
impressive upper trough will drop southeastward out of Dakotas
bringing likely PoPs with a chance of thunderstorms.

The showers will linger into Thursday and Friday as an additional
shortwave trough moves through the area in the northwesterly flow
aloft that sets up behind Wednesday's trough. The first half of
the weekend does look dry at this point before scattered showers
develop by Sunday as both the GFS and ECMWF are showing return
flow off the Gulf.

Temperatures will be below normal late week before warming up by
next Sunday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1157 PM CDT Sun Apr 3 2016

Cold front is beginning to move into northern Missouri as of 05z.
Will see it continue to slowly sink to the south, moving through
KUIN by 07z, KCOU by 08z and STL metro area by 10z. Mainly mid and
high clouds with it, though some scattered showers, so kept
vicinity shower mention at KUIN. Otherwise, gusty southwest winds
to veer to the north with frontal passage and lose their
gustiness. Between 02z and 03z Tuesday, winds to veer to the
northeast. Another issue to deal with in short term is low level
wind shear, winds just off the surface are 50 kts, so kept mention
of LLWS in KCOU and metro area tafs til cold front moves through.

Specifics for KSTL:
Cold front is beginning to move into northern Missouri as of 05z.
Will see it continue to slowly sink to the south, moving through STL
metro area by 10z. Mainly mid and high clouds with it, though some
scattered showers have developed, but feel that they will diminish
before reaching KSTL. Otherwise, gusty southwest winds to veer to
the north with frontal passage and lose their gustiness. By 03z Tuesday,
winds to veer to the northeast, then to the east by 07z Tuesday as
surface ridge settles in over region. Another issue to deal with
in short term is low level wind shear, winds just off the surface
are 50 kts, so kept mention of LLWS in taf til cold front moves
through.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Freeze Warning from 2 AM to 8 AM CDT Tuesday for Bond IL-Fayette
     IL-Greene IL-Macoupin IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 7:06 PM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT SUN APR 3 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
706 PM CDT SUN APR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

Nearby

Freeze Warnings in Illinois, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.